Hail, Comanche
- When
- March 15, 5:20 PM CST
- Where
- Comanche County, Sidney
- Measured
- 1.75 in hail
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 31.950, -98.730
Golf ball sized hail was reported in Sidney.
A complex of storms developed across the region as a strong shortwave moved across the Southern Plains. Some hail up to golf ball size was reported along with some minor wind damage caused by sub severe wind speeds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A complex of storms developed across the region as a strong shortwave moved across the Southern Plains. Some hail up to golf ball size was reported along with some minor wind damage caused by sub severe wind speeds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 15, 1:57 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 257 PM CDT SAT MAR 15 2014 .DISCUSSION... A WELL DEFINED SHORT WAVE WILL OPEN UP AND LIFT NORTHEAST ACROSS OKLAHOMA TONIGHT WHILE A SECONDARY PIECE OF ENERGY DROPS SOUTH INTO FAR WEST TEXAS/NORTHERN MEXICO. LARGE SCALE LIFT COUPLED WITH ABUNDANT MOISTURE AND MODERATE INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. ALTHOUGH AFTERNOON CLOUD COVER HAS LIMITED LOW LEVEL DESTABILIZATION...THE MID LEVELS OF THE ATMOSPHERE REMAIN UNSTABLE AND THERE IS ENOUGH VERTICAL WIND SHEAR TO SUSTAIN SOME UPDRAFTS. THEREFORE...SOME STORMS MAY BRIEFLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALTHOUGH SURFACE WINDS ARE BACKED AT MANY LOCATIONS CURRENTLY...THE WIND FIELDS ARE LARGELY UNIDIRECTIONAL ABOVE THE SURFACE. THEREFORE...THE TORNADO THREAT IS FAIRLY LOW...BUT NOT ZERO. RAIN AND THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST THROUGH THE EVENING AS DRY AIR FILTERS IN ON THE BACK SIDE OF THE EXITING SHORT WAVE. ONCE THE TROUGH AXIS PASSES TO THE EAST...A COLD FRONT WILL MOVE QUICKLY SOUTHEAST ACROSS NORTH TEXAS. ALTHOUGH THE COLD FRONT WILL PROVIDE SOME LOW LEVEL FORCING...LARGE SCALE SUBSIDENCE SHOULD KEEP PRECIPITATION LIGHT OVERNIGHT. SUNDAY WILL BE A CLOUDY...COOL AND WINDY DAY WITH NEAR STEADY OR SLOWLY FALLING TEMPERATURES. A NORTH TO NORTHWEST WIND WILL INCREASE BETWEEN 20 AND 30 MPH WITH SOME GUSTS TO 40 MPH...ESPECIALLY ACROSS THE WESTERN TWO THIRDS OF THE REGION. THEREFORE...A WIND ADVISORY WILL MOST LIKELY BE NEEDED FOR A LARGE PORTION OF THE AREA. SINCE RELATIVE HUMIDITY VALUES WILL REMAIN HIGH AND THE GROUND WILL BE MOIST FROM TODAY/S RAINFALL...FIRE WEATHER CONCERNS WILL BE MINIMAL. EARLIER MODEL RUNS WERE SHOWING A POTENTIAL FOR SOME WINTER PRECIPITATION ACROSS THE WESTERN/SOUTHWESTERN ZONES NEAR THE CORE OF THE UPPER LOW SUNDAY AFTERNOON AND SUNDAY NIGHT. HOWEVER...THE CURRENT MODEL SOLUTIONS...INCLUDING THE 12Z ECMWF...KEEP THE UPPER LOW WELL WEST AND SOUTH OF THE CWA. THEREFORE...WE WILL NOT MENTION ANY WINTER PRECIPITATION ACROSS NORTH TEXAS WITH THIS FORECAST PACKAGE. CLOUDS WILL CLEAR SUNDAY NIGHT AND WIND SPEEDS WILL DECREASE WHICH WILL LEAD TO OPTIMAL RADIATIONAL COOLING. LOCATIONS GENERALLY NORTH OF THE INTERSTATE 20 CORRIDOR WILL HAVE A POTENTIAL TO FALL BELOW FREEZING FOR A FEW HOURS OVERNIGHT SUNDAY/EARLY MONDAY MORNING. TEMPERATURES MONDAY WILL WARM STEADILY UNDER ABUNDANT SUN. HOWEVER...A WARM AIR ADVECTION PATTERN WILL NOT BEGIN TO TAKE SHAPE UNTIL MONDAY NIGHT/TUESDAY WHEN A SURFACE TROUGH DEEPENS ACROSS THE NORTHERN AND CENTRAL PLAINS IN RESPONSE TO A DEVELOPING UPPER TROUGH ACROSS THE CENTRAL ROCKIES. TUESDAY SHOULD BE A WARM AND BREEZY DAY WITH AFTERNOON HIGHS FROM THE LOWER 70S TO THE LOWER 80S. A WEAK COLD FRONT WILL MOVE INTO THE REGION TUESDAY NIGHT/ WEDNESDAY BUT WILL ONLY BRING SLIGHTLY COOLER AND DRIER AIR. THE DRIER AIR WILL ONLY BE TEMPORARY AS SURFACE HIGH PRESSURE BUILDS QUICKLY EAST AND ANOTHER SURFACE TROUGH DEEPENS ACROSS THE HIGH PLAINS. THIS PATTERN WILL BRING A RETURN OF GULF MOISTURE AND WARMER TEMPERATURES THURSDAY THROUGH FRIDAY. A PROGRESSIVE SHORT WAVE TROUGH IS PROGGED TO ROTATE THROUGH THE NORTHERN BRANCH OF THE JET STREAM ON THE WEEKEND. THE PASSAGE OF THE TROUGH AXIS ACROSS THE CENTRAL PLAINS WILL SEND A WEAK COLD FRONT SOUTHWARD INTO NORTH TEXAS. LIFT ALONG THE COLD FRONT SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ON SATURDAY. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 51 51 33 62 46 / 80 30 10 5 0 WACO, TX 49 54 34 65 44 / 60 30 20 5 0 PARIS, TX 52 55 32 57 39 / 90 30 10 10 5 DENTON, TX 48 48 31 61 43 / 80 30 10 5 0 MCKINNEY, TX 48 50 30 58 39 / 80 30 10 5 0 DALLAS, TX 50 52 33 62 44 / 80 30 10 5 0 TERRELL, TX 50 56 33 59 43 / 80 30 10 5 0 CORSICANA, TX 53 58 34 62 44 / 80 30 10 5 0 TEMPLE, TX 48 54 35 65 42 / 60 30 20 5 0 MINERAL WELLS, TX 45 49 31 67 40 / 60 30 10 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 82/79
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 257 PM CDT SAT MAR 15 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 257 PM CDT SAT MAR 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NORTH WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED ON SUNDAY AND WOULD LIKELY RESULT IN A WIND ADVISORY BEING ISSUED FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING ACROSS THE REGION. 82/JLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1234 PM CDT SAT MAR 15 2014
TXZ100-151800-
YOUNG TX-
1234 PM CDT SAT MAR 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN YOUNG COUNTY
AT 1234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF OLNEY...MOVING NORTHEAST AT
35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3341 9895 3341 9885 3340 9872 3339 9872
3318 9895 3339 9896 3340 9896
TIME...MOT...LOC 1734Z 227DEG 32KT 3332 9894
82/JLDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 150 PM CDT SAT MAR 15 2014 TXZ100-151915- YOUNG TX- 150 PM CDT SAT MAR 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN YOUNG COUNTY AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 30 MILES WEST OF CISCO...MOVING NORTHEAST AT 20 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY. PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3341 9886 3340 9854 3320 9878 3331 9894 TIME...MOT...LOC 1850Z 180DEG 0KT 3242 9950
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
244 PM CDT SAT MAR 15 2014
TXZ115-152015-
STEPHENS TX-
244 PM CDT SAT MAR 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN STEPHENS COUNTY
AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF RANGER...MOVING NORTHEAST AT
40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GUNSIGHT AND NECESSITY.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3291 9864 3286 9857 3252 9858 3252 9891
3254 9896
TIME...MOT...LOC 1944Z 230DEG 34KT 3254 9870
ASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 355 PM CDT SAT MAR 15 2014 TXZ101-102-116-117-152130- JACK TX-PALO PINTO TX-WISE TX-PARKER TX- 355 PM CDT SAT MAR 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN JACK COUNTY NORTHEASTERN PALO PINTO COUNTY NORTHWESTERN PARKER COUNTY SOUTHWESTERN WISE COUNTY AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES NORTH OF MINERAL WELLS...MOVING NORTHEAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE GRAFORD...MINERAL WELLS... BOONSVILLE...COTTONDALE...POOLVILLE AND MINERAL WELLS STATE PARK. PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3333 9800 3308 9769 3279 9811 3297 9832 TIME...MOT...LOC 2055Z 223DEG 27KT 3294 9807 AS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
417 PM CDT SAT MAR 15 2014
TXZ116-117-130-152145-
ERATH TX-PALO PINTO TX-PARKER TX-
417 PM CDT SAT MAR 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ERATH COUNTY
SOUTHEASTERN PALO PINTO COUNTY
WESTERN PARKER COUNTY
AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF STEPHENVILLE...MOVING
NORTHEAST AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COOL...GORDON...GRAFORD...
MINERAL WELLS...HUCKABAY...MORGAN MILL...POOLVILLE AND MINERAL WELLS
STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3300 9822 3300 9785 3256 9790 3255 9807
3250 9807 3238 9801 3214 9845 3226 9854
3230 9847 3251 9848 3252 9854
TIME...MOT...LOC 2117Z 237DEG 33KT 3232 9837
ASThe Dyess AFB radar (KDYX), 82 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
4 hail. Local standard time, as filed.
Golf ball sized hail was reported in Sidney.
Quarter sized hail was reported in Comanche.
Half dollar sized hail was reported on CR 101 approximately 3 miles north of Hamilton.
Dime to penny sized hail was reported just north of Corsicana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506118, 506119, 506120, 506121.